Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 95, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 2, 2002, 11:54 PM EDT for Montgomery County, Moore County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 11:54 PM EDT (03:54 UTC)
- Expired
- Jul 3, 2002, 12:30 AM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Montgomery County, NC, Moore County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 12:00 AM EDT | Hail 0.75 | Candor, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1860 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
024 WUUS52 KRAH 030354 SVRRAH NCC123-125-030430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1152 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MOORE COUNTY IN NORTH CAROLINA MONTGOMERY COUNTY IN NORTH CAROLINA * UNTIL 1230 AM EDT * AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF BISCOE...OR ABOUT 10 MILES SOUTHEAST OF TROY...MOVING SOUTHWEST AT 15 MPH. ANOTHER SEVERE STORM WAS 8 MILES WEST OF CARTHAGE OR 5 MILES SOUTH OF ROBBINS MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CANDOR AT 1155 PM EDT SEVEN LAKES AT 1205 AM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. $$ WSS/JWC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:15 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 2, 9:15 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 915 PM EDT TUE JUL 2 2002 WATER VAPOR IMAGERY AND 00 UTC RAOBS HELP TO UNDERSTAND WHY THE CONVECTION BROKE OUT THIS EVENING THE WAY IT DID. A WELL DEFINED SMALL (3 DEGREE) VORTEX WAS EVIDENT IN WATER VAPOR MOVING NORTHEAST TO SOUTHWEST FROM VIRGINIA INTO THE AREA BETWEEN GSO AND RDU THIS AFTERNOON. THE 00 UTC GSO RAOB INDICATES CYCLONIC TURNING BELOW 700 MB TO THE EAST OF GSO ALSO. A SURFACE TROUGH WAS IN THE AREA YET THE CONVECTION BROKE OUT ON THE NORTHERN END OF THE SURFACE FEATURE AND EAST OF IT ONLY - WHERE THE VORTEX TRACKED. CONVECTION IN THE NORTHEAST SECTIONS OF THE FORECAST AREA DIED RAPIDLY UPON REACHING THE SURFACE RIDGE. AS THE VORTEX TRACKED WESTWARD THIS EVENING THE CONVECTION DEVELOPED OVER THE TRIAD AND DIED ELSEWHERE. STORMS IN THE FORSYTH AREA STILL INTENSE AT THIS TIME. TEMPERATURES LOOK GOOD BUT ONLY THE TRIAD NEEDS A MENTION OF RAIN AT THIS POINT. A UPDATE WILL FOLLOW SOON. .RAH...NONE. CLINE
In the hours before
Special weather statement, Jul 2, 9:50 PM EDT, 2 hours 4 minutes before
NCZ021-022-038-039-030400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 950 PM EDT TUE JUL 2 2002 ...THUNDERSTORMS WITH FREQUENT LIGHTNING STRIKES CONTINUING ACROSS THE TRIAD REGION... SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING WILL MOVE SLOWLY WEST SOUTHWEST ACROSS THE TRIAD REGION THROUGH 12 MIDNIGHT. THE NEARLY CONTINUOUS LIGHTNING WILL PLAGUE AREAS OF DAVIDSON AND WESTERN RANDOLPH COUNTIES...AS WELL AS AREAS NEAR STOKESDALE IN NORTHWEST GUILFORD COUNTY. THE STRONGER STORMS MAY ALSO CONTAIN SMALL HAIL. THE STORMS SHOULD BEGIN TO DIMINISH AROUND 12 MIDNIGHT. DURING ELECTRICAL STORMS...AVOIDING USING MOST APPLIANCES. YOU MAY WANT TO UNPLUG SUCH ITEMS AS MICROWAVES...PERSONAL COMPUTERS...STEREO EQUIPMENT...AND TELEVISIONS. USE THE TELEPHONE ONLY IF IT IS AN EMERGENCY. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 11:12 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 33 min |
| Jul 3, 3:52 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 23 min |
| Jul 3, 3:58 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 32 min |
| Jul 3, 4:39 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 36 min |
| Jul 3, 5:10 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 20 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.